North Carolina, 2010Damaging Wind and Lightning Strike in North Carolina, June 22, 2010
June 22, 2010 · NWS RAH · 2 events in 2 counties and zones
Strong insolation underneath an oppressive upper level heat ridge resulted in isolated|pulse severe convection.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $135,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong insolation underneath an oppressive upper level heat ridge resulted in isolated|pulse severe convection.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before the first event at Jun 22, 1:53 PM EST, 1 hour 17 minutes earlier.
Area forecast discussion, Jun 22, 1:53 PM EST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RALEIGH NC
253 PM EDT TUE JUN 22 2010
.SYNOPSIS...
AN UPPER LEVEL RIDGE WILL REMAIN OVER THE AREA FOR MUCH OF THE
WEEK...KEEPING TEMPERATURES WELL ABOVE NORMAL THROUGH THURSDAY. THE
STRONG AFTERNOON HEATING COMBINED WITH A WEAK TROUGH AT THE SURFACE
ALONG WITH DISTURANCES ALOFT WILL BRING ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS THE AREA.
&&
.NEAR TERM /THROUGH TONIGHT/...
AS OF 1055 AM TUESDAY...
OVERVIEW:
A STRONG SUBTROPICAL RIDGE OF HIGH PRESSURE WILL REMAIN ANCHORED
OVER MUCH OF THE SOUTHERN CONUS...RESULTING IN HOT TEMPERATURES
WITH ONLY MARGINAL RAIN CHANCES ACROSS CENTRAL NC.
TEMPERATURES:
TEMPERATURES WELL UNDER THEIR WAY THIS MORNING...WITH MOST AREAS
EAST OF THE TRIAD ALREADY IN THE MID TO UPPER 80S. A SLIGHTLY
DIFFERENT STORY ACROSS THE WESTERN PIEDMONT AS SOME CONVECTIVE
CLOUDS/MOISTURE EMANATING FROM THE CONVECTIVE COMPLEX OVER THE OHIO
VALLEY HAS TEMPERED THE HEAT THUS FAR...PRODUCING SOME
BROKEN/OVERCAST MID CLOUD DECK FOR MOST OF THE MORNING. WILL HAVE TO
BE ON THE LOOKOUT FOR THIS TREND TO CONTINUE THROUGH THE AFTERNOON
AS 250MB JET CORE EXTENDING FROM THE GREAT LAKES SOUTHEAST INTO THE
MID-ATLANTIC WILL STEER DEBRIS CLOUDINESS INTO THE AREA. WILL KEEP
TEMPERATURES AS IS FOR NOW (MID TO UPPER 90S)...BUT IF THE CLOUDS
PERSIST INTO THE AFTERNOON...DAYTIME HIGHS WILL HAVE TO BE ADJUSTED
DOWN. THE SILVER LINING TO THE HEAT EXPECTED TODAY IS THAT DEEP
AFTERNOON MIXING SHOULD ALLOW CURRENT SFC DEWPOINTS TO MIX
OUT...CURBING AFTERNOON HEAT INDICES TO ONLY A DEGREE OR TWO WARMER
THAN THE DRY BULB TEMPERATURE. PERSISTENCE FORECAST AS FAR AS MIN
TEMPS WITH LOWS 70 TO 75.
RAIN/CONVECTIVE CHANCES:
SLIGHTLY...AND I MEAN SLIGHT...BETTER RAIN CHANCES TODAY AS
PWATS AND THETA-E ARE UP FROM YESTERDAY. IN FACT THE PWAT FROM
THE 12Z/22 GSO RAOB IS 1.7"...AS DEBRIS CLOUDINESS FROM UPSTREAM
CONVECTION OVER THE OHIO VALLEY HAS ADVECTED INTO THE AREA. FORCING
WILL REMAIN WEAK...FOCUS ALONG THE LEE SIDE SURFACE TROUGH WITH
PERHAPS SOME UPPER FORCING SUPPLIED FROM A CONVECTIVELY INDUCED
UPPER WAVE DIVING SOUTHEAST FROM THE CONVECTION OVER THE OHIO
VALLEY. LAST NIGHTS 00Z/22 NAM WAS CONVECTIVELY WET/ACTIVE OVER THE
FORECAST AREA...BUT THE LATEST 12Z/22 NAM HAS BACKED OFF AND IS
SIMILAR TO THE GFS...SHOWING HIDE OR HAIR IN REGARDS TO CONVECTION
EAST OF THE MOUNTAINS. WILL CARRY SMALL CHANCE POPS IN THE WEST WITH
ISOLATED EVERYWHERE ELSE AND ENDING SHORTLY AFTER NOCTURNAL
COOLING/STABILIZATION.
&&
.SHORT TERM /WEDNESDAY AND WEDNESDAY NIGHT/...
AS OF 230 PM TUESDAY...
TEMPERATURES:
LOW-LEVEL THICKNESSES ARE FORECAST TO RISE ANOTHER 3 METERS
UNDERNEATH THE EXPANSIVE RIDGE AXIS. BUT THE BIGGEST DIFFERENCE
BETWEEN TODAY AND WEDNESDAY WILL BE THE INABILITY TO MIX OUT THE
DEWPOINTS DURING THE AFTERNOON AS MODELS SHOW INCREASING DEEP LAYER
MOISTURE AS 850-700MB THETA-E RIDGE AXIS SHIFTS OVER THE AREA. MODEL
SOUNDINGS SHOW PWATS INCREASE FROM 1.8-2.0" FROM WEST TO EAST. SO
WHILE AFTERNOON TEMPERATURES WILL BE NEARLY IDENTICAL TO TODAY...THE
HIGHER HUMIDITY LEVELS WILL MAKE IT FEEL MUCH HOTTER...ESPECIALLY
ACROSS THE COASTAL PLAIN AND SANDHILLS REGION AS THE COMBINATION OF
AFTERNOON TEMPERATURES OF 98 TO 99 WITH SFC DEWPOINTS IN THE LOWER
70S WILL RESULT IN HEAT INDICES APPROACHING 105 F. A HEAT ADVISORY
WILL LIKELY BE NEEDED FOR SOUTHERN AND SOUTHEASTERN PORTIONS OF THE
FORECAST AREA FOR WEDNESDAY AFTERNOON...BUT FOR NOW WILL KEEP A
MENTION OF HIGH HIGH INDICES CONFINED TO THE HAZARDOUS WEATHER
OUTLOOK.
RAIN CHANCES:
CURRENT THINKING IS THAT WE WILL SEE SOME REMNANTS OF A
DEVELOPING CONVECTIVE STORM COMPLEX CURRENTLY OVER ILLINOIS CROSS
THE MOUNTAINS AND MOVE SE INTO THE VIRGINIAS AND CAROLINAS.
ANY RESULTANT OUTFLOW(S)WOULD HAVE A BETTER CHANCE (COMPARED TO THE
PAST FEW DAYS)OF INITIATING NEW MULTICELL CONVECTION ACROSS THE
AREA DUE TO THE INCREASING DEEP LAYER MOISTURE AND RESULTANT STRONG
DESTABILIZATION (2000 TO 3000 J/KG OF SBCAPE). THE PERSISTENT
SURFACE TROUGH SHOULD BE MORE CONVECTIVELY ACTIVE AS WELL. GIVEN THE
UNPREDICTABILITY OF SUCH MESOSCALE FEATURES...NOT TO MENTION THE LOW
MOS STATISTICAL GUIDANCE...WILL KEEP LOW CHANCE POPS...AND
DIMINISHING SHORTLY AFTER MIDNIGHT.
&&
.LONG TERM /THURSDAY THROUGH TUESDAY/...
AS OF 230 PM TUESDAY...
THURSDAY THROUGH FRIDAY NIGHT...THIS PERIOD WILL LIKELY BE THE BEST
TIME FRAME FOR MEASURABLE PRECIP SINCE THE RIDGE IS FINALLY PROGGED
TO DEAMPLIFY/WEAKEN SLIGHTLY AS A TROUGH PASSES JUST TO THE NORTH OF
THE REGION. HOWEVER...BEFORE THIS OCCURS ONE MORE DAY OF VERY HOT
AND HUMID WEATHER CAN BE EXPECTED. THICKNESS VALUES ARE PROGGED TO
BE NEAR 1440M (ECMWF AND NAM BOTH SHOW VALUES CLOSER TO 1450M) AND
850MB TEMPS WILL REMAIN NEAR 22C. THIS WOULD RESULT IN MAX TEMPS OF
THE MID TO UPPER 90S. WITH DEWPOINTS EXPECTED TO MIX OUT DURING THE
AFTERNOON...VALUES SHOULD GENERALLY BE IN THE MID 60S NORTHWEST TO
AROUND 70 DEGREES SOUTHEAST. THIS WOULD RESULT IN HEAT INDICES NEAR
THE UPPER 90S IN THE TRIAD TO NEAR 105 DEGREES ACROSS THE SANDHILLS
AND CENTRAL COASTAL PLAIN...WHICH MAY LEAD TO A HEAT ADVISORY ACROSS
THE SOUTHEAST. A SLIGHT CHANCE OF SHOWERS WILL OCCUR THURSDAY BUT
CHANCES WILL INCREASE INTO THURSDAY NIGHT AND FRIDAY AS THE RIDGE
WEAKENS AND A WEAK SURFACE BOUNDARY APPROACHES THE REGION.
CONDITIONS WILL BECOME MORE FAVORABLE FOR SCATTERED AND BETTER
ORGANIZED STORMS AS WINDS ALOFT INCREASE (ASSOCIATED WITH THE TROUGH
TO OUR NORTH)...THUS INCREASING DEEP LAYER SHEAR OVER THE AREA AND
WITH INCREASING MOISTURE POOLING AND MASS CONVERGENCE AHEAD OF AND
ALONG THE BOUNDARY. AFTERNOON TEMPS WILL NOT BE AS HOT...ALTHOUGH
HIGHS ARE STILL EXPECTED TO BE ABOVE NORMAL...WITH LOW TO MID 90S
EXPECTED ACROSS THE AREA. MUGGY NIGHTS WILL CONTINUE...WITH
OVERNIGHT LOWS IN THE LOW TO MID 70S EXPECTED.
SATURDAY THROUGH TUESDAY...AS THE TROUGH TO THE NORTH MOVES OFF TO
THE NORTHEAST...MID/UPPER LEVEL RIDGING WILL BEGIN TO BUILD BACK IN
ACROSS THE REGION (HOWEVER IT IS NOT EXPECTED TO BE A STRONG AS
EARLIER IN THE WEEK). ALSO...AS THE AFOREMENTIONED BOUNDARY QUICKLY
WASHES OUT...CONDITIONS ACROSS THE REGION WILL BECOME SLIGHTLY MORE
STABLE AND DRY. THIS SHOULD RESULT IN A RETURN TO ISOLATED MAINLY
DIURNALLY DRIVEN CONVECTION EACH AFTERNOON. MODELS ARE SHOWING
ANOTHER SYSTEM DROPPING INTO THE REGION EARLY NEXT WEEK...HOWEVER
WILL ONLY SHOW SLIGHT CHANCE POPS FOR NOW BEING THIS IS THE DAY 7
TIME FRAME. TEMPS ARE EXPECTED TO RISE INTO THE MID 90S ONCE AGAIN
FOR THE REMAINDER OF THE PERIOD.
&&
.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 200 PM TUESDAY...
EXPECT PREDOMINATELY VFR CONDITIONS THROUGH THE 24 HOUR TAF PERIOD.
THE EXCEPTION(S)WILL BE FOR LOCAL MVFR OR IFR CONDITIONS IN ANY
SHOWER OR THUNDERSTORM THAT MOVES OVER OR NEAR A TAF SITE LATE THIS
AFTERNOON AND EARLY THIS EVENING. KFAY AND KRWI COULD ALSO SEE A
BRIEF PERIOD OF MVFR FOG OR STRATUS LATE TONIGHT/EARLY WEDNESDAY.
CONVECTION HAS THE POTENTIAL BE MORE WIDESPREAD ON WEDNESDAY
AFTERNOON/EVENING AS UPSTREAM STORMS ACROSS SOUTHERN OHIO VALLEY
COULD MOVE ACROSS THE MOUNTAINS AND INTO THE FORECAST AREA.
LOOKING BEYOND THE 24 HOUR TAF PERIOD...GENERALLY VFR CONDITIONS
ARE EXPECTED WITH BRIEF PERIODS OF CEILING AND VISIBILITY
RESTRICTIONS IN SCATTERED THUNDERSTORMS...ESPECIALLY THURSDAY AND
FRIDAY. WILL ALSO HAVE THE POTENTIAL FOR SOME MORNING VISIBILITY
RESTRICTIONS IN FOG AND HAZE ...ESPECIALLY IN AREAS THAT RECEIVE
HEAVY RAIN.
&&
.CLIMATE...
DAILY MAXIMUM TEMPERATURE RECORDS FOR RALEIGH DURHAM INTL AIRPORT
(RDU) AND PIEDMONT TRIAD INTL AIRPORT (GSO) FOR TUESDAY JUNE 22
THROUGH THURSDAY JUNE 24.
22ND 23RD 24TH
RDU 100 100 99
GSO 99 97 100
.RAH WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...CBL
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KRR
AVIATION...CBL
CLIMATE...CBLHazardous weather outlook, Jun 22, 3:33 AM EST, 11 hours 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
433 AM EDT TUE JUN 22 2010
NCZ007-021>023-038-039-231000-
PERSON-FORSYTH-GUILFORD-ALAMANCE-DAVIDSON-RANDOLPH-
433 AM EDT TUE JUN 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
AND EARLY THIS EVENING...MAINLY FROM 4 PM UNTIL SUNSET. THE
PRIMARY THREAT WILL BE DAMAGING WIND GUSTS AROUND 60 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AGAIN LATE WEDNESDAY
AFTERNOON.
WITH THE PERSISTENT HEAT...IF WORKING OUTDOORS...BE SURE TO TAKE
FREQUENT BREAKS IN THE SHADE OR IN AN AIR CONDITIONED BUILDING.
WEAR LIGHT FITTING AND LIGHT COLORED CLOTHING. LIMIT TIME IN THE
DIRECT SUN.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
NCZ008>011-024>028-040>043-073>078-083>086-088-089-231000-
GRANVILLE-VANCE-WARREN-HALIFAX-ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-
CHATHAM-WAKE-JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-
WAYNE-ANSON-RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
433 AM EDT TUE JUN 22 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.
.DAY ONE...TODAY AND TONIGHT.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE LATE THIS AFTERNOON
THROUGH THIS EVENING...MAINLY BETWEEN 4 PM AND 10 PM. THE PRIMARY
THREAT WILL BE DAMAGING WIND GUSTS AROUND 60 MPH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.
AN ISOLATED SEVERE THUNDERSTORM IS POSSIBLE AGAIN LATE WEDNESDAY
AFTERNOON.
ON WEDNESDAY AFTERNOON...THE HEAT INDEX IS EXPECTED TO RANGE FROM
100 TO AS HIGH AS AROUND 105 DEGREES. A HEAT ADVISORY MAY BE
NEEDED FOR PART OF THE AREA. THOSE PLANNING ON BEING OUTDOORS FOR
EXTENDED PERIODS OF TIME SHOULD BE PREPARED FOR THE HEAT.
BE SURE TO TAKE FREQUENT BREAKS IN THE SHADE OR IN AN AIR CONDITIONED
BUILDING. WEAR LIGHT FITTING AND LIGHT COLORED CLOTHING. LIMIT
TIME IN THE DIRECT SUN. THE HEAT INDEX IS EXPECTED TO BE HIGH
AGAIN THURSDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTERS ARE ENCOURAGED TO REPORT ANY SEVERE OR SIGNIFICANT
WEATHER IMMEDIATELY TO THE NATIONAL WEATHER SERVICE.
DJF
In the hours before
Special weather statement, Jun 22, 2:46 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RALEIGH NC
346 PM EDT TUE JUN 22 2010
NCZ042-077-222015-
HARNETT-JOHNSTON-
346 PM EDT TUE JUN 22 2010
...A STRONG THUNDERSTORM WILL MOVE ACROSS JOHNSTON AND HARNETT
COUNTIES THROUGH 415 PM EDT...
AT 346 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
COATS...OR ABOUT 9 MILES EAST OF LILLINGTON...MOVING EAST AT 5 MPH.
SOME LOCATIONS AFFECTED BY THIS STORM INCLUDE...DUNN...AND...BENSON.
HAZARDS INCLUDE...
GUSTY WINDS OF 35 TO 45 MPH.
WINDS OF THIS MAGNITUDE ARE CAPABLE OF KNOCKING DOWN TREE LIMBS AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
&&
LAT...LON 3531 7879 3548 7872 3543 7845 3529 7851
3531 7854 3524 7861
TIME...MOT...LOC 1946Z 289DEG 3KT 3537 7865
VINCENTThunderstorm Wind, Harnett
- When
- June 22, 3:10 PM EST
- Where
- Harnett County, 0.28 mi ESE of Buies Creek Stwrt Ar
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 35.378, -78.696
A barn was blown into the road at 2123 Crawford Road.
Lightning, Wake
- When
- June 22, 6:15 PM EST
- Where
- Wake County, 1.4 mi ESE of Upchurch
- Property damage
- $125,000
- Reported by
- Newspaper
- Coordinates
- 35.772, -78.847
A single lightning strike to a large tree growing between two homes caused significant fire damage to the the attic and second floor bedrooms of the home at 102 and 104 Arthur Drive.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Iowa, June 22 to 24, 2010$1.9 million · EF1 · 47 events
- Heat in Arkansas, June 22, 20101 death · 1 event
- Rip Current in New York, June 22, 20101 death · 1 event
- Flash Flooding and Flooding in Indiana, June 22 to 23, 2010$3.5 million · 1 in hail · 20 events
- Flooding in Iowa, June 22 to 30, 2010$3.5 million · 8 events
- Tornado and Hail in Wyoming, June 22, 2010$405,000 · EF0 · 22 events
- Flooding in Illinois, June 22 to 26, 2010$500,000 · 2 events
- Tornado in Pennsylvania, June 22, 2010$100,000 · EF1 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
- Flood in Iowa, June 22, 2010$250,000 · 1 event
- Flood in Missouri, June 22, 2010$250,000 · 1 event
- Flood in Illinois, June 22 to 28, 2010$250,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 244484, 244486.